Dextromethorphan toxicity

Background

  • Antitussive agent
  • Acts on opioid and seratonin receptors
  • At high doses has phencyclidine (PCP) and ketamine like effects on the NMDA receptor system
  • High abuse in 12-25 year olds for euphoric and dissociative properties
    • "Skittles", "Robotripping"
Bright red pills resemble skittles

Clinical Features

  • Diaphoresis, hyperthermia, tachycardia
  • Visual field distortion and dilated pupils
  • Excitement, euphoria, hallucinations, loss of time, feelings of dissociation, inappropriate laughing
  • Less respiratory depression compared to other opioids (does not act on mu/delta receptors)
  • Reactions with other medications


Toxicity is dose dependant[1]

  • Normal dose of nyquil (30 mL) has 30mg of dextromethorphan
Plateau Dose Symptoms
1 100 to 200mg Mild stimulation, change in gravity perception
2 200 to 400mg Euphoria and hallucinations
3 300 to 600mg Dissociative and out of body sensation
4 >600mg Complete dissociation and unresponsiveness, coma

Differential Diagnosis

Dissociative drugs

  • NMDA receptor antagonist

Hallucinogens

Evaluation

  • Given altered mental status, key importance of witnesses and EMS recovery of medication bottles
  • Acetaminophen level (combination cold medicine)
  • Urine drug screen may be positive for PCP or opioids

Management

  • Supportive care
    • IV hydration
    • Cooling
    • Benzodiazepines
  • Naloxone is unlikely to have much effect unless there is respiratory depression

Disposition

See Also

References

  1. Logan BK, Yeakel JK, Goldfogel G, et al. Dextromethorphan abuse leading to assault, suicide, or homicide. J Forensic Sci 2012; 57:1388.